Utah, 2011

Winter Weather in Utah, November 1 to 2, 2011

November 1 to 2, 2011 · NWS GJT · 2 events in 2 counties and zones

A Pacific trough brought significant snowfall to some mountain areas of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific trough brought significant snowfall to some mountain areas of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 1, 3:15 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Nov 1, 3:15 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
415 AM MDT TUE NOV 1 2011

...BIG CHANGE OCCURS TODAY AND TONIGHT...

.SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...

AN ABRUPT CHANGE IN THE WEATHER WILL OCCUR OVER THE NEXT 24 HOURS AS
A FAST-MOVING STORM SWEEPS ACROSS THE FORECAST AREA. SATELLITE
IMAGES REVEALED A NE PACIFIC JET DIGGING AN UPPER TROUGH ACROSS
WA/OR AND INTO THE WEST EARLY THIS MORNING. CLOUD TOP ENHANCEMENT AND
AREAS OF LIGHT PRECIP WAS OCCURRING ALONG AND NORTH OF A SURFACE
FRONT THAT STRETCHED FROM CENTRAL NV ACROSS NW UT AND WY.

THE UPPER TROUGH WILL CONTINUE TO DEEPEN TODAY AND IS EXPECTED TO
MOVE ACROSS ERN UT/WRN CO TONIGHT. THE SURFACE FRONT WILL REACH
NE UT LATE THIS MORNING AND MOVE INTO NW CO THIS AFTERNOON...REACHING
ROUGHLY THE INTERSTATE 70 CORRIDOR BY THIS EVENING.  NAM/GFS
TRY TO SPIN UP A SURFACE LOW NEAR THE UT/CO BORDER THIS AFTERNOON...
BUT IT QUICKLY JUMPS TO SE CO BY EVENING AS THE UPPER TROUGH
CONTINUES TO STRENGTHEN. SHOULD SEE A MIX OF RAIN AND SNOW AHEAD OF
THE FRONT WITH PRECIP QUICKLY CHANGING TO SNOW WITH FRONTAL PASSAGE.
BEST LARGE-SCALE LIFT IS INDICATED TO BE MAINLY NORTH OF I-70 BETWEEN
NOON AND MIDNIGHT ALONG AND BEHIND THE COLD FRONT...WHICH WEAKENS
AS IT MOVES INTO SE UT/SW CO LATER TONIGHT. WILL NOT MENTION
THUNDERSTORMS AT THE MOMENT GIVEN A MARGINAL LIFTED INDEX...BUT HAVE
NOTED A COUPLE LIGHTNING STRIKES OVER NV AND NW UT EARLY THIS
MORNING. NORTHERLY OROGRAPHIC FLOW BEHIND THE FRONT THIS EVENING WILL
BECOME MORE NORTHEAST AFTER MIDNIGHT AND NOT AS FAVORABLE FOR THE NRN
MTNS. MID-LEVEL COLD POOL PASSES LATE TONIGHT...THOUGH...AND THAT
SHOULD HELP WITH INSTABILITY FOR CONTINUED PRECIP. BELIEVE THE
WEAKENING FRONT AND LESSENING MOISTURE WILL KEEP THE SAN JUAN MTNS
OUT OF HIGHLIGHTS THOUGH THEY SHOULD STILL SEE SOME ACCUMULATIONS.
MAY SEE AN INCH OR SO ACCUMULATIONS IN SOME NORTHERN AND CENTRAL
LOWER VALLEYS BY WED MORNING.

WILL NOT MAKE ANY CHANGES TO THE CURRENT WINTER HIGHLIGHTS AT THIS
TIME BUT WILL HAVE TO WATCH THE NORTH SLOPES OF THE UINTA MTNS THIS
MORNING SHOULD THE FRONT PROGRESS QUICKER THAN EXPECTED.

BY WED MORNING...LARGE-SCALE SUBSIDENCE INDICATED BEHIND THE UPPER
TROUGH. MID-LEVEL TEMPS WARMING AND STABILIZING BY WED AFTERNOON BUT
ALSO LIMITING MIXING AND KEEP THE COLD AIR IN VALLEYS. SKIES CLEARING
FROM WEST TO EAST WED WITH PRECIPITATION DIMINISHING...LINGERING THE
LONGEST NEAR THE CONTINENTAL DIVIDE. HIGH TEMPS ON WED LOOK TO BE 10
TO 20 DEGREES COLDER THAN TODAY. COLD TEMPS IN STORE WED NIGHT UNDER
CLEAR SKIES AS A HIGH PRESSURE BUILDS OVER THE AREA.

.LONG TERM /THURSDAY THROUGH MONDAY/...

STRONG WESTERN TROUGH WILL BE MOVING ONSHORE ON THURSDAY WITH
INCREASING SWLY GRADIENT FLOW OVER WRN COLORADO.  SOLID AGREEMENT
BETWEEN THE ECMWF AND GFS THAT THE TROUGH WILL DIG SOUTH ALONG THE
CALIFORNIA COAST ON FRIDAY...THEN THE TROUGH AXIS ACCELERATES
EASTWARD ACROSS UTAH AND COLORADO FRIDAY NIGHT AND SATURDAY.

ALTHOUGH THIS TROUGH MOVES ACROSS THE FORECAST AREA FAIRLY
QUICKLY...CENTERED ON FRIDAY NIGHT...THIS STORM APPEARS TO BE THE
STRONGEST SO FAR THIS SEASON.  THE GFS/ECMWF MODELS SHOWS A
DEEPENING SURFACE LOW AS IT TRACKS ACROSS THE CENTRAL ROCKIES WITH
STRONG QG LIFT ASSOCIATED WITH THE BAROCLINIC ZONE.  SNOW LEVELS
CRASH TO THE VALLEY FLOORS AFTER FRONTAL PASSAGE.  ON FRIDAY NIGHT
INTO SATURDAY...WRAPAROUND MOISTURE OVER NW COLORADO COULD BRING THE
FIRST SIGNIFICANT SNOW FROM CRAIG/MEEKER TO STEAMBOAT SPRINGS (AND
POSSIBLY A DUSTING OF SNOW IN THE GRAND VALLEY AND THE I70
CORRIDOR).  WITH THE GFS AND ECMWF SHOWING GOOD AGREEMENT...THE
OUTPUT OF THE BLENDED GUIDANCE WAS ACCEPTED WITH NO ADJUSTMENTS.

FLAT RIDGE CROSSES THE FORECAST AREA ON SUNDAY...BUT THE NEXT
DIGGING TROUGH WILL BE MOVING ACROSS THE INTERMOUNTAIN WEST ON
MONDAY.  WITH THE LONG WAVE PATTERN FAVORING A TROUGH OVER THE
WESTERN STATES...APPEARS THAT ACTIVE WINTER WEATHER WILL BE THE NORM
THROUGH DAY 7 AND BEYOND.

&&

.AVIATION /FOR 12Z TAF ISSUANCE/...

VFR THROUGH 18Z-21Z THIS AFTERNOON BUT CONDITIONS WILL DETERIORATE
VERY QUICKLY AS A COLD FRONT DROPS SOUTHWARD...IMPACTING ALL TAF
SITES AND AIRFIELDS.  EXPECT WIDESPREAD RAIN/SNOW AND MOUNTAIN
OBSCURATIONS WITH THE SNOW LEVEL LOWERING TO AROUND 5K FEET.
WIDESPREAD IFR/MVFR CIGS WITH AREAS OF VISIBILITY BELOW 3SM WILL BE
COMMON IN THE POST FRONTAL ENVIRONMENT.  THE FRONT REACHES KVEL-KHDN
LINE BY 20Z...KGJT-KRIL-KEGE AT 01Z-02Z...KDRO BETWEEN 06Z-09Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 3 PM TODAY TO NOON MDT WEDNESDAY
       FOR ZONES 4/13.
     WINTER WEATHER ADVISORY FROM 6 PM TODAY TO NOON MDT WEDNESDAY
       FOR ZONE 10.

UT...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT WEDNESDAY
       FOR ZONE 023.

&&

SHORT TERM...JAD
LONG TERM....PF
AVIATION.....PF
Hazardous weather outlook, Nov 1, 5:00 AM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE NOV 1 2011

COZ001>014-017>023-UTZ022>025-027>029-021200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE NOV 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WINTER DRIVING CONDITIONS WILL DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING AS A FAST-MOVING STORM AND ACCOMPANYING
COLD FRONT MOVE SOUTHEAST ACROSS THE AREA. THIS STORM WILL BRING
ACCUMULATING SNOW TO THE MOUNTAINS...GUSTY WINDS AND COLDER
TEMPERATURES.

FOR DETAILED INFORMATION ON THE WINTER WEATHER ADVISORIES IN EFFECT
FOR THE EASTERN UINTA MOUNTAINS...AND THE NORTHERN AND PORTIONS OF
THE CENTRAL COLORADO MOUNTAINS...GO TO WEATHER.GOV/GJT ON THE WEB OR
SEE THE PRODUCT DENWSWGJT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONGER AND COLDER PACIFIC STORM SYSTEM WILL MOVE ACROSS UTAH AND
COLORADO ON FRIDAY AND SATURDAY.  HEAVY MOUNTAIN SNOW IS POSSIBLE
FRIDAY NIGHT...BUT SLOWLY DIMINISHING ON SATURDAY.  THE HEAVIEST SNOW
MAY OCCUR OVER THE NORTHERN MOUNTAINS...BUT THE SOUTHERN MOUNTAINS
COULD RECEIVE SIGNIFICANT SNOW AS WELL.

THE FIRST SIGNIFICANT SNOWFALL OVER NORTHWESTERN COLORADO VALLEYS
MAY OCCUR...INCLUDING CRAIG...MEEKER AND STEAMBOAT SPRINGS.
ALSO...LIGHT SNOW ACCUMULATIONS IS POSSIBLE ALONG THE INTERSTATE 70
CORRIDOR FROM GRAND JUNCTION TO EAGLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY MEASURABLE SNOW ACCUMULATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
November 1, 9:00 AM MST to November 2, 7:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches blanketed the area. Winds that gusted from 30 to 50 mph produced areas of blowing and drifting snow.

Winter Weather, La Sal & Abajo Mountains

When
November 1, 5:00 PM MST to November 2, 4:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Park/Forest Service
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall of 3 to 8 inches blanketed the area. Winds that gusted from 25 to 45 mph produced areas of blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355409, 355410.